Paracetamol is used for pain relief. Find out how to take it safely and possible side effects. Paracetamol is commonly called Panadol.
Note: This information is about paracetamol use in adults. For information about giving paracetamol to babies and children, see paracetamol for children.
On this page, you can find the following information:
- What is paracetamol
- Paracetamol tablets are available in 2 strengths
- How to take paracetamol 500 mg tablets
- How to take paracetamol 650 mg tablets
- What to consider before taking paracetamol
- Paracetamol overdose is a medical emergency
What is paracetamol?
Paracetamol is used to treat different types of pain including headache, migraine, period pain and aches and pains associated with colds and flu. It is the most commonly used pain relief medicine in Aotearoa New Zealand. Read more about pain relief medication.
Paracetamol is also used to treat fever but mild fever does not need to be treated unless it is causing discomfort.
Always carefully read and follow the instructions provided on the packaging. Do not take more than the daily recommended dose of paracetamol |
When taken as directed, paracetamol works well. However, it is important not to take more than the daily recommended dose. If you take too much, all at once or over a period of days, paracetamol can damage your liver. Be aware that many other pain relief and cold and flu medicines have paracetamol in them. Always carefully read and follow the instructions provided on the packaging. |
Paracetamol tablets are available in 2 strengths
In Aotearoa New Zealand, paracetamol tablets are available in 2 strengths – 500 mg tablets and 665 mg tablets. The dose of paracetamol will depend on the strength you are taking.
Examples of paracetamol brands in New Zealand | |
500 mg tablets and caplets
|
665 mg tablets
|
Paracetamol is also in some other medicines such as cold and flu medicines and in pain-relief medication (see below for examples).
How to take paracetamol 500 mg tablets
This is the most commonly available strength as tablets or caplets. They are immediate-release tablets, meaning that they start to work straight away.
- The usual dose in adults is 1 or 2 tablets every 4–6 hours when required for pain.
- Do not take more than 4 doses in 24 hours ( 8 tablets in 24 hours). Exceeding the recommended dose can be harmful to your liver.
- Timing: Depending on the reason you are taking paracetamol, your doctor may advise that you take regular doses or take it only when you need it for pain relief. Wait at least 4 hours between doses. Keep track of the timing of your doses and check when it was last taken before taking it again.
How to take paracetamol 665 mg tablets
The 665 mg tablets are used for osteoarthritis. These are modified-release tablets, where the dose is delivered over a longer time period. This means you can take fewer doses throughout the day.
- The usual dose in adults is 2 tablets every 6–8 hours when required for pain.
- Do not take more than 6 tablets in 24 hours. Exceeding the recommended dose can be harmful to your liver.
- Swallow the tablets whole. Do not crush or chew them.
- Timing: Depending on the reason you are taking paracetamol, your doctor may advise that you take regular doses or take it only when you need it for pain relief. Wait at least 6 hours between doses. Keep track of the timing of your doses and check when it was last taken before taking it again.
- Do not take with other products containing paracetamol – this could be harmful to your liver. See below Taking paracetamol with other pain medicines and Paracetamol is found in many cold and flu products.
What to consider before taking paracetamol
Some people may need lower doses of paracetamol
Some people should take less than the usual dose, for example if you have liver problems, weigh less than 50 kg, consume excessive amounts of alcohol or if you are dehydrated. Taking the usual dose may be harmful to your liver. Speak to your pharmacist or doctor if you are not sure what dose to take.
Taking paracetamol with other pain medicines
Paracetamol is found in many pain medicines you can buy from the pharmacy such as Maxigesic and Nuromol. An overdose can happen if you take more than 1 paracetamol-containing medicine. If you do take other medicines that have paracetamol in them, be careful not to take more than the recommended dose of paracetamol each day (4 grams in 24 hours). If you are taking paracetamol 665 mg modified release tablets, do not take other products containing paracetamol.
It's safe to take paracetamol with other types of pain medicines that don't contain paracetamol, such as ibuprofen, and opioid medicines such as codeine. They all work differently so the type of medicine you need to treat your pain depends on what type of pain you have.
Paracetamol is found in many cold and flu products
Check the ingredients of cold and flu medicines before you take them. Paracetamol is found in many cold and flu products, eg, Codral®, Coldrex® and Lemsip®. If you do take other medicines that have paracetamol in them, be careful not to take more than the recommended dose of paracetamol each day (4 grams in 24 hours). If you are taking paracetamol 665 mg modified release tablets, do not take other products containing paracetamol. Check with your pharmacist if you are not sure whether a product contains paracetamol.
Paracetamol overdose is a medical emergency
Paracetamol is a very popular medicine and when taken correctly works well. However, too much paracetamol is very harmful to your liver.
If you realise you have had too much paracetamol (including from other products with paracetamol in them), call your doctor, nurse or the Poisons Centre 0800 POISON (0800 764 766) immediately. |
Do NOT wait for signs of an overdose as these appear late when the damage to your liver is already done. Late signs may include:
Older people are most at risk, so should take extra care. |
Learn more
The following links have more information on paracetamol:
Paracetamol (Māori) NZ Formulary Patient Information
References
- Paracetamol NZ Formulary
- Proposed changes to paracetamol warning and advisory statements Medsafe, NZ, 2020